South Carolina, 2013

Flooding in South Carolina, August 22, 2013

August 22, 2013 · NWS ILM · 4 events in 2 counties and zones

Street flooding caused a road closure near Loris.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Street flooding caused a road closure near Loris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 22, 2:11 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 22, 2:11 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT THU AUG 22 2013

.SYNOPSIS...
RIDGE OF HIGH PRESSURE OFFSHORE WILL SLOWLY GIVE WAY TO A COLD FRONT
APPROACHING FROM THE NORTHWEST ON FRIDAY. THIS FRONT WILL CROSS THE AREA
BY EARLY SATURDAY. THE COLD FRONT WILL USHER IN COOLER AND DRIER
CONDITIONS FOR THE WEEKEND INTO EARLY NEXT WEEK. A WARMING TREND WILL
TAKE PLACE MID WEEK NEXT WEEK AS HIGH PRESSURE SHIFTS OFFSHORE.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 3 PM THURSDAY...WATER VAPOR IMAGERY IS SHOWING THE SHORTWAVE
CONTINUING TO MOVE ACROSS THE MID-ATLANTIC AND EASTERN CAROLINAS.
LINES OF CONVECTION HAVE FORMED AND ARE MOVING TOWARD THE
EAST-SOUTHEAST. AT THIS TIME THE CONVECTION IS STAYING BELOW SEVERE
LIMITS AND IS MOVING AROUND 10 KNOTS. WITH THE LINEAR CONFIGURATION
THAT HAS DEVELOPED IT APPEARS THAT ANY THREAT FOR FLOODING IS SMALL.
THE
LATEST HRRR IS SHOWING THE CONVECTION CONTINUING TO THE COAST AND
DYING AS IT MOVES OUT OVER THE WATERS. EXPECT THE CONVECTION TO
CONTINUE THROUGH THE EARLY EVENING HOURS.

OVERNIGHT MINIMUM TEMPERATURES ARE EXPECTED TO FALL BACK INTO THE
LOWER 70S INLAND AND MID 70S AT THE BEACHES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...CONCERN THROUGH THE SHORT TERM REVOLVES
AROUND A COLD FRONT WHICH WILL DROP THROUGH THE AREA LATE FRIDAY
NIGHT INTO SATURDAY...AND ITS RELATED CONVECTION POTENTIAL.

FRIDAY WILL BEGIN RATHER NICE...AND WILL BE A WARM DAY. SUBSIDENCE
BEHIND A DEPARTING SHORTWAVE WITH SUBTLE HEIGHT INCREASES ALOFT WILL
CREATE SUBSTANTIAL EARLY SUNSHINE. THIS WILL DRIVE TEMPS UP TO
AROUND 90 AWAY FROM THE BEACHES. THESE WARM TEMPS COMBINED LOW-LEVEL
SW FLOW AROUND RETREATING HIGH PRESSURE OFFSHORE WILL CREATE
SIGNIFICANT INSTABILITY...WITH SBCAPE AND MLCAPE APPROACHING 2000
J/KG FRIDAY AFTN. IN ADDITION...LOW-LEVEL LAPSE RATES FROM SURFACE
TO 850MB WILL BE QUITE STEEP...AND DCAPE REACHES 600-1000 J/KG
FRIDAY EVE. THESE ALL SUGGEST TSTM POTENTIAL. HOWEVER...BULK SHEAR
IS QUITE LOW...AND PWATS ARE ONLY ABOUT 1.8 INCHES...LIMITING SEVERE
POTENTIAL. SPC HAS PLACED THE AREA IN A "SEE TEXT" FOR THE SWODY2 AS
THE FRONT APPROACHES INTO THIS UNSTABLE ENVIRONMENT. HOWEVER...FEEL
SEVERE POTENTIAL IS QUITE LOW HERE SINCE THE FRONT WILL NOT CROSS
UNTIL VERY LATE FRIDAY NIGHT...AND SOUNDINGS ARE NOT SO SATURATED
THAT WET-MICROBURSTS ARE FAVORABLE. STILL...WITH THE STEEP LOW-LEVEL
LAPSE RATES AND HIGH INSTABILITY...AN ISOLATED STRONG WIND GUST
CANNOT BE RULED OUT IN ANY AFTN PULSE STORM OR NIGHTTIME CONVECTION
BEFORE THE SURFACE LAYER STABILIZES. THIS MEANS THE MOST LIKELY
PLACE FOR A STRONGER WIND GUST WOULD BE ALONG THE SEA BREEZE
CONVECTION...IF ANY...FRIDAY AFTN...OR ALONG THE FAR NORTHERN TIER
AS THE FRONT APPROACHES FRIDAY NIGHT. WILL NOT MENTION SEVERE IN
GRIDS OR ZONE FORECAST PRODUCT.

FROPA WILL OCCUR OVERNIGHT FRIDAY...AND BY SATURDAY MORNING WILL
HAVE CLEARED THE CWA. COOL HIGH PRESSURE BUILDS IN BEHIND THIS
FRONT...BUT AS NE WINDS DEVELOP...MOISTURE ADVECTION WILL COMMENCE
OFF THE OCEAN...AND IT WILL TAKE MUCH OF SATURDAY BEFORE DRYING OF
THE COLUMN BELOW 700MB OCCURS. THIS CREATES SHOWERS AND CLOUDS MOST
OF THE DAY...WITH CLEARING OCCURRING ONLY BY SATURDAY NIGHT FROM
NORTH TO SOUTH.

TEMPS FRIDAY NIGHT WILL BE TRICKY DUE TO TIMING OF THE FRONT...BUT
IT APPEARS NEGATIVE 850MB THERMAL ADVECTION HOLDS OFF UNTIL
SATURDAY...SO FRIDAY NIGHT TEMPS WILL BE ABOVE 70 CWA-WIDE. HIGHS
SATURDAY WILL REACH INTO THE LOW 80S...AND HAVE UNDERCUT MOS NUMBERS
A BIT. LOWS SATURDAY NIGHT WILL FALL WELL INTO THE 60S AS A MUCH
DRIER AIRMASS MOVES INTO THE REGION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...MID LEVEL PATTERN WILL BE DOMINATED BY
MASSIVE RIDGING CENTER ACROSS KANSAS WITH AN EASTWARD
EXTENSION/AXIS ACROSS THE CAROLINAS. AT THE SURFACE...HIGH
PRESSURE AXIS WILL INITIALLY BE OVER THE MID ATLANTIC AND IN TIME
WILL BECOME ELONGATED EAST/WEST ACROSS THE SOUTHEAST. THE EASTERN
EDGE OF THE RIDGE WILL WEAKEN AS SEVERAL SHORTWAVES RIDE THE
PERIPHERY AND DIP SOUTHWARD. THERE WILL ALMOST CERTAINLY BE
SEVERAL MESOSCALE CONVECTIVE SYSTEMS WITH THIS PATTERN AND ONE IF
NOT MORE MAY BE A FACTOR LATE IN THE PERIOD BUT ALL BUT IMPOSSIBLE
TO PINPOINT THIS FAR OUT IN TIME. THUS...THE FORECAST REMAINS DRY
THROUGHOUT.

THE ONLY INTERESTING NOTE REGARDING TEMPERATURES IS THE MEX GUIDANCE
HAS DECREASED SOMEWHAT WITH 61 IN WILMINGTON FOR MONDAY MORNING.
THIS SEEMS LIKE A REASONABLE TREND...COOLER AS CLIMATOLOGY BECOMES
LESS OF A FACTOR WITH TIME AND GEFS 850MB TEMPERATURES ARE 2-3
STANDARD DEVIATIONS BELOW NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...TERMINALS ARE CURRENTLY VFR AND VFR IS EXPECTED TO
CONTINUE THROUGH THE AFTERNOON AND EVENING OUTSIDE OF ANY
PRECIPITATION. AN UPPER IMPULSE IS PROGGED BY MODELS TO MOVE
ACROSS THE TERMINALS. SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED WITH HIGHEST CONFIDENCE OF VCTS/TEMPO MVFR CONDITIONS
ALONG THE SEA BREEZE AT KMYR/KCRE/KILM AND LOWEST CONFIDENCE AT
KFLO/KLBT. SHOWERS AND THUNDERSTORMS SHOULD END THIS EVENING WITH
LOSS OF HEATING. IN THE PRE-DAWN HOURS PATCHY FOG WILL DEVELOP
WITH THE HIGHEST CONFIDENCE OF SUB- VFR CONDITIONS AT KFLO/KLBT.
VFR SHOULD DEVELOP AN HOUR OR SO AFTER SUNRISE WITH VFR EXPECTED
THROUGH THE MORNING HOURS AT ALL TERMINALS.

EXTENDED OUTLOOK...SCATTERED SHOWERS AND T-STORMS FRIDAY AFTERNOON
THROUGH SATURDAY MORNING ASSOCIATED WITH A COLD FRONT. VFR SUNDAY
THROUGH TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...HIGH PRESSURE CONTINUES TO RIDGE BACK
ACROSS THE COASTAL WATERS. THE WINDS WILL CONTINUE TO BE AT OR
LESS THAN 10 KNOTS FROM THE SOUTHWEST AND THIS WILL CONTINUE THE
BENIGN CONDITIONS WITH SEAS OF 2 TO 3 FEET. WITH A WEST-NORTHWEST
FLOW...WE MAY SEE A FEW THUNDERSTORMS TRYING TO WORK THEIR WAY
BACK OVER THE WATERS BUT THEY SHOULD ONLY BE AT OR NEAR THE
COASTLINE.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...PRE-FRONTAL AIRMASS FRIDAY WILL TRANSITION
TO POST-FRONTAL SATURDAY THANKS TO A COLD FRONT WHICH WILL DROP
SOUTHWARD ACROSS THE WATERS OVERNIGHT FRIDAY. SW WINDS WILL BE 10-15
KTS MOST OF FRIDAY...BEFORE RAPIDLY SHIFTING TO THE NORTH BY
SATURDAY MORNING AT LESS THAN 10 KTS...WITH A NE SURGE DEVELOPING AT
THE END OF THE PERIOD...INCREASING WINDS TO 15 KTS OR MORE. WAVES
WILL BE NEARLY ENTIRELY FORMED BY THE WIND-WAVE GROUP...WITH 2-3 FT
SEAS FRIDAY CREATED BY SW WIND CHOP...THEN BECOMING 2-4 FT LATE
SATURDAY THANKS TO THE DEVELOPING NE WIND WAVE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 PM THURSDAY...A FAIRLY BRISK NORTHEASTERLY FLOW WILL
PREVAIL FOR MOST OF THE DAY SUNDAY WITH SPEEDS 10-15 KNOTS AND
PROBABLY HOVERING MORE TOWARD THE HIGHER END OF THE RANGE. AS HIGH
PRESSURE WEAKENS AND MOVES TO THE SOUTH...WINDS WILL DIMINISH TO
TEN KNOTS OR LESS BY MONDAY AFTERNOON. A FURTHER SHIFTING OF THE
HIGH TO BASICALLY OVERHEAD WILL LEAD TO WINDS BASICALLY LIGHT AND
VARIABLE TUESDAY. OVERALL SEAS ARE NEVER REALLY IMPRESSIVE WITH
3-4 FEET SUNDAY TRENDING DOWN TO AROUND TWO FEET TUESDAY.

&&

.TIDES/COASTAL FLOODING...
AS OF 125 PM THURSDAY...THE LATEST TIDE FORECAST FOR THE CAPE FEAR
RIVER IN WILMINGTON IS SHOWING THE RIVER REACHING LEVELS OF MINOR
COASTAL FLOODING. THE PEAK OF THE TIDE IS FORECASTED TO REACH 5.5
FEET BETWEEN 11 PM AND MIDNIGHT. THUS A COASTAL FLOOD ADVISORY FOR THE
CAPE FEAR RIVER AROUND DOWNTOWN WILMINGTON HAS BEEN ISSUED BETWEEN
10 PM AND 1 AM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 1 AM EDT
     FRIDAY FOR NCZ107.

MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...DRH
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MRR/DRH
MARINE...JDW/SHK/DRH
TIDES/COASTAL FLOODING...DRH
Hazardous weather outlook, Aug 22, 2:33 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT THU AUG 22 2013

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-053>056-231945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
333 PM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED
PONDING IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-231945-
INLAND NEW HANOVER-
333 PM EDT THU AUG 22 2013

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED
PONDING IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-231945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
333 PM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-231945-
COASTAL PENDER-COASTAL NEW HANOVER-
333 PM EDT THU AUG 22 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED
PONDING IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Aug 22, 2:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT THU AUG 22 2013

SCZ033-039-053>056-222030-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
333 PM EDT THU AUG 22 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...HORRY...
WILLIAMSBURG AND MARION COUNTIES THROUGH 430 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS MOVING ACROSS THE AREA. THE STRONGEST STORMS WERE
LOCATED JUST WEST OF CONWAY...JUST NORTH OF WARSAW AND NEAR GORETOWN.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...GARDEN CITY...GEORGETOWN...
LITTLE RIVER...MURRELLS INLET...MYRTLE BEACH...NORTH MYRTLE BEACH...
RED HILL...SOCASTEE...SURFSIDE BEACH...ADRIAN AND ALLSBROOK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3312 7928 3314 7928 3318 7940 3323 7946
      3324 7953 3327 7957 3329 7966 3332 7971
      3417 7892 3388 7858 3370 7886 3347 7909
      3338 7914 3324 7917 3311 7926
TIME...MOT...LOC 1932Z 297DEG 7KT 3379 7916

15
Special weather statement, Aug 22, 3:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
402 PM EDT THU AUG 22 2013

NCZ106>110-222045-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-INLAND
BRUNSWICK-INLAND NEW HANOVER-
402 PM EDT THU AUG 22 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES THROUGH 445 PM EDT...

AT 402 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
UNCW CAMPUS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...LELAND...
WILMINGTON...BAYSHORE...BISHOP...CASTLE HAYNE...MASONBORO...MYRTLE
GROVE...OGDEN...PHOENIX...SEAGATE AND SILVER LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3417 7782 3400 7790 3398 7790 3396 7793
      3427 7817 3437 7790 3437 7788 3438 7785
      3437 7781 3432 7777 3434 7773 3432 7769
TIME...MOT...LOC 2002Z 309DEG 12KT 3425 7790

WEISS
Special weather statement, Aug 22, 3:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
408 PM EDT THU AUG 22 2013

NCZ099-105-107-109-222045-
COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
408 PM EDT THU AUG 22 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER...
PENDER AND COLUMBUS COUNTIES THROUGH 445 PM EDT...

AT 408 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DELCO...OR ABOUT 15 MILES WEST OF LELAND...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS IMPACTED INCLUDE CURRIE...DELCO...FREEMAN...LAKE
WACCAMAW...LONG CREEK...MONTAGUE...POINT CASWELL...RIEGELWOOD...THE
BOROUGH...BOLTON AND SANDY CREEK.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3418 7841 3432 7857 3438 7843 3437 7833
      3440 7826 3446 7818 3447 7819 3451 7810
      3439 7784 3438 7784
TIME...MOT...LOC 2008Z 302DEG 16KT 3430 7825

WEISS
Special weather statement, Aug 22, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT THU AUG 22 2013

NCZ096-099-105-109-222115-
BLADEN-COLUMBUS-INLAND BRUNSWICK-INLAND PENDER-
445 PM EDT THU AUG 22 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...PENDER...
BLADEN AND COLUMBUS COUNTIES THROUGH 515 PM EDT...

AT 445 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER EAST ARCADIA...OR ABOUT 20 MILES NORTHWEST
OF LELAND...DRIFTING NORTHEAST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE DELCO...FREEMAN...LAKE WACCAMAW...
PHOENIX...RIEGELWOOD...BOLTON...EAST ARCADIA AND SANDY CREEK.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3415 7845 3431 7861 3448 7820 3432 7802
      3432 7803 3431 7801 3429 7801
TIME...MOT...LOC 2045Z 243DEG 10KT 3436 7831

WEISS
Special weather statement, Aug 22, 3:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
447 PM EDT THU AUG 22 2013

SCZ032-033-053-222145-
FLORENCE-INLAND HORRY-MARION-
447 PM EDT THU AUG 22 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE AND MARION
COUNTIES THROUGH 545 PM EDT...

AT 447 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW
HOPE...OR ABOUT 10 MILES SOUTH OF FLORENCE...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...BRITTON NECK...
CLAUSSEN...DONGOLA...EFFINGHAM...EVERGREEN...FRIENDFIELD...GALIVANTS
FERRY...GRESHAM...HANNAH...HORRY AND HYMAN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3396 7996 3399 7990 3401 7994 3413 7986
      3415 7909 3374 7917 3377 7931 3380 7933
      3382 7937 3379 7944 3386 7982 3389 7985
      3388 7988 3389 7995 3393 7997
TIME...MOT...LOC 2047Z 278DEG 6KT 3403 7977

15
Local storm report, Aug 22, 3:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       2 NW WILMINGTON         34.24N  77.93W
08/22/2013  E1.00 INCH       NEW HANOVER        NC   EMERGENCY MNGR

            MULTIPLE VEHICLES STALLED DUE TO WATER ACROSS ROADWAY
            NEAR NEW HANOVER HIGH SCHOOL.

&&

EVENT NUMBER ILM1300271

LACORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Horry

When
August 22, 4:00 PM EST to 5:30 PM EST
Where
Horry County, 2.58 mi W of Loris to 2.5 mi NNE of Allsbrook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.051, -78.925

Street flooding caused a road closure at State Hwy 45 near Lawson Rd.

Flood, Florence

When
August 22, 5:49 PM EST to 7:15 PM EST
Where
Florence County, 1.38 mi S of Willow Creek Siding to 1.49 mi S of Willow Creek Siding
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.060, -79.650

A road was closed due to flooding on Francis Marion Rd near Tabernacle Rd.

Flood, Florence

When
August 22, 6:19 PM EST to 8:00 PM EST
Where
Florence County, 0.37 mi ESE of Claussen to 0.37 mi WSW of Claussen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.128, -79.624

Francis Marion Rd was closed near Old River Rd.

Flood, Florence

When
August 22, 6:30 PM EST to 8:00 PM EST
Where
Florence County, 1.4 mi N of Howe to 1.48 mi N of Howe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.150, -79.752

A road was closed due to flooding near the intersection of Avent Rd and Pineforest Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474986, 474987, 474988, 474990.